Basic results on braid groups  [ Resultats basiques dans les groupes de tresses. ]
Annales mathématiques Blaise Pascal, Tome 18 (2011) no. 1, p. 15-59
Cet article contient les notes d’un course donné par l’auteur à l’Ecole Franco-Espagnole Tresses in Pau, qui a eu lieu à Pau (France) en Octobre 2009. Il s’agit essentiellement d’une introduction aux différents points des vue et techniques qui peuvent être utilisées pour montrer des résultats dans les groupes de tresses. En utilisant ces techniques on montre quelques résultats bien connus dans les groupes de tresses, à savoir l’exactitude de la presentation d’Artin, le fait que les groupes de tresses sont sans torsion, ou que son centre est engendré par le full twist. On rappelle quelques solutions des problèmes du mot et de la conjugaison, et aussi que les racines d’une tresse sont toutes conjuguées. On décrit aussi le centralisateur d’une tresse donnée. La plupart des preuves sont classiques, en utilisant de la terminologie moderne. J’ai choisi celles qui je trouve plus simples ou plus jolies.
These are Lecture Notes of a course given by the author at the French-Spanish School Tresses in Pau, held in Pau (France) in October 2009. It is basically an introduction to distinct approaches and techniques that can be used to show results in braid groups. Using these techniques we provide several proofs of well known results in braid groups, namely the correctness of Artin’s presentation, that the braid group is torsion free, or that its center is generated by the full twist. We also recall some solutions of the word and conjugacy problems, and that roots of a braid are always conjugate. We also describe the centralizer of a given braid. Most proofs are classical ones, using modern terminology. I have chosen those which I find simpler or more beautiful.
DOI : https://doi.org/10.5802/ambp.293
Classification:  20F36
Mots clés: Tresses, groupes d’Artin-Tits
@article{AMBP_2011__18_1_15_0,
     author = {Gonz\'alez-Meneses, Juan},
     title = {Basic results on braid groups},
     journal = {Annales math\'ematiques Blaise Pascal},
     publisher = {Annales math\'ematiques Blaise Pascal},
     volume = {18},
     number = {1},
     year = {2011},
     pages = {15-59},
     doi = {10.5802/ambp.293},
     mrnumber = {2830088},
     zbl = {pre05903953},
     language = {en},
     url = {http://http://www.numdam.org/item/AMBP_2011__18_1_15_0}
}
González-Meneses, Juan. Basic results on braid groups. Annales mathématiques Blaise Pascal, Tome 18 (2011) no. 1, pp. 15-59. doi : 10.5802/ambp.293. http://www.numdam.org/item/AMBP_2011__18_1_15_0/

[1] Alexander, J. W. On the Deformation of an n-Cell, Proc. of the Nat. Acad. of Sci. of the USA., Tome 9 (12) (1923), p. 406-407 | Article | JFM 49.0407.01

[2] Artin, E. Theorie der Zöpfe, Abh. Math. Sem. Hamburgischen Univ., Tome 4 (1925), pp. 47-72 | Article | JFM 51.0450.01

[3] Artin, E. The theory of braids, Annals of Math., Tome 48 (1947), pp. 101-126 | Article | MR 19087 | Zbl 0030.17703

[4] Bacardit, L.; Dicks, W. Actions of the braid group, and new algebraic proofs of results of Dehornoy and Larue, Groups - Complexity - Criptology, Tome 1 (2009), pp. 77-129 | Article | MR 2502938 | Zbl 1195.20041

[5] Baumslag, G. Automorphisms groups of residually finite groups, J. London Math. Soc., Tome 38 (1963), p. 117-118 | Article | MR 146271 | Zbl 0124.26003

[6] Bessis, D. Garside categories, periodic loops and cyclic sets (2006) (arxiv.org/abs/math.GR/0610778)

[7] Bessis, D.; Digne, F.; Michel, J. Springer theory in braid groups and the Birman-Ko-Lee monoid, Pacific J. Math., Tome 205 (2) (2002), pp. 287-309 | Article | MR 1922736 | Zbl 1056.20023

[8] Bigelow, S. J. Braid groups are linear, J. Amer. Math. Soc., Tome 14 (2) (2001), pp. 471-486 | Article | MR 1815219 | Zbl 0988.20021

[9] Birman, J. S. braids, links and mapping class groups. Annals of Mathematics Studies, No. 82., Princeton University Press, Princeton, N.J. (1974) | MR 375281 | Zbl 0305.57013

[10] Birman, J. S.; Gebhardt, V.; González-Meneses, J. Conjugacy in Garside groups. I. Cyclings, powers and rigidity, Groups Geom. Dyn., Tome 1 (3) (2007), pp. 221-279 | Article | MR 2314045 | Zbl 1160.20026

[11] Birman, J. S.; Gebhardt, V.; González-Meneses, J. Conjugacy in Garside groups. III. Periodic braids, J. Algebra, Tome 316 (2) (2007), pp. 746-776 | Article | MR 2358613 | Zbl 1165.20031

[12] Birman, J. S.; Ko, K.-H.; Lee, S. J. A new approach to the word and conjugacy problems in the braid groups, Adv. Math., Tome 139 (2) (1998), pp. 322-353 | Article | MR 1654165 | Zbl 0937.20016

[13] Birman, J. S.; Lubotzky, A.; Mccarthy, J. Abelian and solvable subgroups of the mapping class groups, Duke Math. J., Tome 50 (4) (1983), pp. 1107-1120 | Article | MR 726319 | Zbl 0551.57004

[14] Bohnenblust, F. The algebraical braid group, Ann. of Math. (2), Tome 48 (1947), pp. 127-136 | Article | MR 19088 | Zbl 0030.17801

[15] Bosma, Wieb; Cannon, John; Playoust, Catherine The Magma algebra system. I. The user language, J. Symbolic Comput., Tome 24 (1997) no. 3-4, pp. 235-265 (Computational algebra and number theory (London, 1993)) | Article | MR 1484478 | Zbl 0898.68039

[16] Brieskorn, E.; Saito, K. Artin-Gruppen und Coxeter-Gruppen, Invent. Math., Tome 17 (1972), pp. 245-271 | Article | MR 323910 | Zbl 0243.20037

[17] Cha, J. C.; Livingstone, C.; Durbin, M. Braid group calculator

[18] Charney, R. Artin groups of finite type are biautomatic, Math. Ann., Tome 292 (4) (1992), pp. 671-683 | Article | MR 1157320 | Zbl 0736.57001

[19] Chow, W.-L. On the algebraical braid group, Ann. of Math. (2), Tome 49 (1948), pp. 654-658 | Article | MR 26050 | Zbl 0033.01002

[20] Cohen, A. M.; Wales, D. B. Linearity of Artin groups of finite type, Israel J. Math., Tome 131 (2002), pp. 101-123 | Article | MR 1942303 | Zbl 1078.20038

[21] Constantin, A.; Kolev, B. The theorem of Kerékjártó on periodic homeomorphisms of the disc and the sphere, L’Enseign. Math., Tome 40 (1994), pp. 193-204 | MR 1309126 | Zbl 0852.57012

[22] Dehornoy, P. Braid groups and left distributive operations, Trans. Amer. Math. Soc., Tome 345 (1) (1994), pp. 115-150 | Article | MR 1214782 | Zbl 0837.20048

[23] Dehornoy, P. Left-Garside categories, self-distributivity, and braids, Ann. Math. Blaise Pascal, Tome 16 (2009), pp. 189-244 | Article | Numdam | MR 2568862 | Zbl 1183.18004

[24] Dehornoy, P.; Dynnikov, I.; Rolfsen, D.; Wiest, B. Why are braids orderable?, Panoramas et Synthèses 14. Société Mathématique de France, Paris (2002) | MR 1988550 | Zbl 1048.20021

[25] Dehornoy, P.; Dynnikov, I.; Rolfsen, D.; Wiest, B. Ordering braids, Mathematical Surveys and Monographs, 148. American Mathematical Society, Providence, RI (2008) | MR 2463428 | Zbl 1163.20024

[26] Dehornoy, P.; Paris, L. Gaussian groups and Garside groups, two generalisations of Artin groups., Proc. London Math. Soc. (3), Tome 79 (3) (1999), pp. 569-604 | Article | MR 1710165 | Zbl 1030.20021

[27] Digne, F. On the linearity of Artin braid groups, J. Algebra, Tome 268 (1) (2003), pp. 39-57 | Article | MR 2004479 | Zbl 1066.20044

[28] Digne, F.; Michel, J. Garside and locally Garside categories (2006) (arxiv.org/abs/math/0612652)

[29] Eilenberg, S. Sur les transformations périodiques de la surface de la sphère, Fund. Math., Tome 22 (1934), pp. 28-44 | Zbl 0008.37109

[30] El-Rifai, E. A.; Morton, H. R. Algorithms for positive braids, Quart. J. Math. Oxford Ser. (2), Tome 45 (180) (1994), pp. 479-497 | Article | MR 1315459 | Zbl 0839.20051

[31] Epstein, D. B. A.; Cannon, J. W.; Holt, D. F.; Levy, S. V. F.; Paterson, M. S.; Thurston, W. P. Word processing in groups, Jones and Bartlett Publishers, Boston, MA (1992) | MR 1161694 | Zbl 0764.20017

[32] Fadell, E.; Neuwirth, L. Configuration spaces, Math. Scand., Tome 10 (1962), pp. 111-118 | MR 141126 | Zbl 0136.44104

[33] Fadell, E.; Van Buskirk, J. The braid groups of E 2 and S 2 , Duke Math. J., Tome 29 (1962), pp. 243-257 | Article | MR 141128 | Zbl 0122.17804

[34] Fenn, R.; Greene, M. T.; Rolfsen, D.; Rourke, C.; Wiest, B. Ordering the braid groups, Pacific J. of Math., Tome 191 (1) (1999), pp. 49-74 | Article | MR 1725462 | Zbl 1009.20042

[35] Fox, R.; Neuwirth, L. The braid groups, Math. Scand., Tome 10 (1962), pp. 119-126 | MR 150755 | Zbl 0117.41101

[36] Franco, N.; González-Meneses, J. Conjugacy problem for braid groups and Garside groups, J. Algebra, Tome 266 (1) (2003), pp. 112-132 | Article | MR 1994532 | Zbl 1043.20019

[37] Garside, F. A. The braid group and other groups, Quart. J. Math. Oxford Ser. (2), Tome 20 (1969), pp. 235-254 | Article | MR 248801 | Zbl 0194.03303

[38] Gebhardt, V. A new approach to the conjugacy problem in Garside groups, J. Algebra, Tome 292 (1) (2005), pp. 282-302 | Article | MR 2166805 | Zbl 1105.20032

[39] Gebhardt, Volker; González-Meneses, Juan The cyclic sliding operation in Garside groups, Math. Z., Tome 265 (2010) no. 1, pp. 85-114 | Article | MR 2606950 | Zbl pre05700566

[40] Gebhardt, Volker; González-Meneses, Juan Solving the conjugacy problem in Garside groups by cyclic sliding, Journal of Symbolic Computation, Tome 45 (2010) no. 6, pp. 629 -656 | Article | MR 2639308 | Zbl pre05710825

[41] Geck, M.; Hiß, G.; Lübeck, F.; Malle, G.; Michel, J.; Pfeiffer, G. CHEVIE: computer algebra package for GAP3. (http://people.math.jussieu.fr/~jmichel/chevie/chevie.html)

[42] González-Meneses, J. Personal web page,

[43] González-Meneses, J. The n-th root of a braid is unique up to conjugacy, Alg. and Geom. Topology, Tome 3 (2003), pp. 1103-1118 | Article | MR 2012967 | Zbl 1063.20041

[44] González-Meneses, J. On reduction curves and Garside properties of braids, Contemporary Mathematics, Tome 538 (2011), pp. 227-244

[45] González-Meneses, J.; Wiest, B. On the structure of the centralizer of a braid, Ann. Sci. École Norm. Sup. (4), Tome 37 (5) (2004), pp. 729-757 | Numdam | MR 2103472 | Zbl 1082.20024

[46] Hall, M. Subgroups of finite index in free groups, Canadian J. of Math., Tome 1 (1949), pp. 187-190 | Article | MR 28836 | Zbl 0031.34001

[47] Hée, Jean-Yves Une démonstration simple de la fidélité de la représentation de Lawrence-Krammer-Paris, J. Algebra, Tome 321 (2009) no. 3, pp. 1039-1048 | Article | MR 2488566 | Zbl 1163.20025

[48] Hurwitz, A. Über Riemannsche Flächen mit gegebenen Verzweigungspunkten, Math. Ann., Tome 39 (1) (1891), pp. 1-60 | Article | MR 1510692

[49] Ivanov, N. V. Subgroups of Teichmüller modular groups, Translations of Mathematical Monographs, 115. American Mathematical Society, Providence, RI (1992) | MR 1195787 | Zbl 0776.57001

[50] Kassel, C; Turaev, V. Braid groups, Graduate Texts in Mathematics, 247. Springer, New York (2008) | MR 2435235 | Zbl pre05268073

[51] Kerékjártó, B. Von Über die periodischen Transformationen der Kreisscheibe und der Kugelfläche, Math. Ann., Tome 80 (1919-1920), pp. 36-38 | Article | MR 1511945

[52] Krammer, D. The braid group B 4 is linear, Invent. Math., Tome 142 (3) (2000), pp. 451-486 | Article | MR 1804157 | Zbl 0988.20023

[53] Krammer, D. Braid groups are linear, Ann. of Math. (2), Tome 155 (1) (2002), pp. 131-156 | Article | MR 1888796 | Zbl 1020.20025

[54] Krammer, D. A class of Garside groupoid structures on the pure braid group (2005) (arxiv.org/abs/math/0509165) | Zbl 1194.20040

[55] Lee, E.-K.; Lee, S. J. A Garside-theoretic approach to the reducibility problem in braid groups, J. Algebra, Tome 320 (2) (2008), pp. 783-820 | Article | MR 2422316 | Zbl 1191.20034

[56] Levi, F. Über die Untergruppen der freien gruppen II, Math. Z., Tome 37 (1933), pp. 90-97 | Article | MR 1545385

[57] Magnus, W. Über Automorphismen von Fundamentalgruppen berandeter Flächen., Math. Ann., Tome 109 (1934), pp. 617-646 | Article | MR 1512913

[58] Magnus, W. Residually finite groups, Bull. Amer. Math. Soc., Tome 75 (1969), pp. 305-316 | Article | MR 241525 | Zbl 0196.04704

[59] Magnus, W.; Karrass, A.; Solitar, D. Combinatorial group theory, Interscience Publishers (John Wiley & Sons, Inc.), New York-London-Sydney (1966) | MR 207802 | Zbl 0138.25604

[60] Mal’Cev, A. I. On isomorphic matrix representations of infinite groups, Mat. Sb., Tome 182 (1940), pp. 142-149

[61] Marin, I. On the residual nilpotence of pure Artin groups, J. Group Theory, Tome 9 (4) (2006), pp. 483-485 | Article | MR 2243240 | Zbl 1103.20035

[62] Markoff, A. Foundations of the algebraic theory of tresses. (Russian), Trav. Inst. Math. Stekloff, Tome 16 (1945), pp. 53 pp. | MR 17279 | Zbl 0061.02507

[63] Mccarthy, J. D. Normalizers and Centralizers of pseudo-Anosov mapping classes (1982) (Preprint)

[64] Nielsen, J. Abbildungsklassen endlicher Ordnung, Acta Math., Tome 75 (1943), pp. 23-115 | Article | MR 13306 | Zbl 0027.26601

[65] Ore, O. Linear equations in non-commutative fields, Ann. of Math. (2), Tome 32 (3) (1931), pp. 463-477 | Article | MR 1503010

[66] Orlik, P.; Terao, H. Arrangements of hyperplanes., Grundlehren der Mathematischen Wissenschaften, 300. Springer-Verlag, Berlin (1992) | MR 1217488 | Zbl 0757.55001

[67] Paris, L. Artin monoids inject in their groups, Commen. Math. Helv., Tome 77 (3) (2002), pp. 609-637 | Article | MR 1933791 | Zbl 1020.20026

[68] Paris, L.; Papadopoulos., A. Braid groups and Artin groups, Handbook of Teichmüller theory. Vol. II, IRMA Lect. Math. Theor. Phys., 13. Eur. Math. Soc. (2009), pp. 389-451 | MR 2497781 | Zbl pre05560291

[69] Thurston, W. P. On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc., Tome 19 (2) (1988), pp. 417-431 | Article | MR 956596 | Zbl 0674.57008

[70] Zariski, O. On the Poincaré group of rational plane curves, Amer. J. of Math., Tome 58 (3) (1936), pp. 607-619 | Article | MR 1507185